Illinois, 2011

Flash Flood and Hail in Illinois, May 25, 2011

May 25, 2011 · NWS LSX · 21 events in 10 counties and zones

Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours. There were numerous reports of large hail with isolated damaging winds and tornadoes with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:51 AM CST, 6 minutes earlier.

Area forecast discussion, May 25, 11:51 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT WED MAY 25 2011

.DISCUSSION...
/1144 AM CDT WED MAY 25 2011/
WRITING THE AFD EARLY TODAY...MAY NOT GET ANOTHER CHANCE LATER IN
THE AFTERNOON DUE TO SEVERE WEATHER. LOW OVER EASTERN KANSAS WILL
CONTINUE TO PROGRESS EASTWARD TODAY AND SHOULD BE NEAR THE
MISSISSIPPI RIVER JUST NORTH OF THE ST LOUIS METRO AREA BETWEEN
00Z AND 03Z THIS EVENING. DRY LINE IS MOVING THROUGH WESTERN
MISSOURI NOW...AND HAS ALREADY GONE THROUGH JOPLIN. WITH STORMS
ALREADY FIRING ALONG AND EVEN AHEAD OF THE DRYLINE...SPC HAS
EXPANDED THE HIGH RISK AREA BACK INTO THE ST LOUIS METRO
AREA...AND IT NOW ENCOMPASSES MUCH OF THE SOUTHEASTERN 1/3 OF THE
CWFA. MODERATE RISK NOW STRETCHES FROM COLUMBIA UP TO JUST
SOUTHEAST OF QUINCY WITH SLIGHT BEHIND THAT.  THE OVERALL ENVIRONMENT IS VERY
CONDUCIVE FOR SEVERE WEATHER. SPC OBJECTIVE ANALYSIS IS ALREADY
SHOWING MLCAPE IN EXCESS OF 2000 J/KG AND THE RUC IS FORECASTING
THIS AMOUNT T INCREASE TO OVER 3000 J/KG BY LATER THIS AFTERNOON.
DEEP LAYER 0-6KM BULK SHEAR IS IN EXCESS OF 40KTS AS WELL...SO
SUPERCELLS WITH ROTATING UPDRAFTS ARE LIKELY. ADDITIONALLY...SURFACE
OBS AND RADAR ARE SHOWING AN OUTFLOW BOUNDARY LYING ALMOST
DIRECTLY ON THE I-44 CORRIDOR THROUGH THE METRO AREA...AND
EXTENDING NORTHEAST INTO ILLINOIS NEAR THE I-70 CORRIDOR. THIS
COULD ADD ADDITIONAL LOW LEVEL VORTICITY TO THE ENVIRONMENT AND
ENHANCE THE TORNADO THREAT. LONG TRACK AND VIOLENT TORNADOES...AS
WELL AS LARGE HAIL IN EXCESS OF 2 INCHES AND DAMAGING WINDS OVER
70 MPH ARE LIKELY.

SEVERE WEATHER THREAT SHOULD DIMINISH GREATLY AFTER THE DRYLINE
MOVES THROUGH THIS EVENING. THURSDAY LOOKS LIKE A COOL/RAINY RAW
MAY DAY. LOOKS LIKE A BRIEF BREAK IN THE WEATHER ON THURSDAY NIGHT
AND MOST OF FRIDAY BEFORE ANOTHER SHORTWAVE RIPPLES ACROSS THE
AREA SPREADING SHOWERS AND STORMS ACROSS THE REGION FOR FRIDAY
NIGHT AND EARLY SATURDAY. THE ASSOCIATED COLD FRONT WILL BARELY
CLEAR MISSOURI BEFORE STARTING BACK NORTH AS A WARM FRONT ON
SATURDAY. ADDITIONAL WET WEATHER IS POSSIBLE AS THE FRONT LIFTS
NORTHWARD SATURDAY AFTERNOON AND EVENING. GUIDANCE TEMPS HAVE COME
IN A LITTLE COOLER THAN THE GOING FORECAST...SO WILL GO SLIGHTLY
COOLER THAN THE GOING FORECAST FOR THURSDAY AND FRIDAY. TEMPS TO
WARM BACK UP FOR THE WEEKEND.

THE GOING EXTENDED FORECAST LOOKS GOOD WITH AN UPPER RIDGE
BUILDING OVERHEAD. SHOULD STAY WARM AND MOSTLY DRY AT LEAST
THROUGH MONDAY NIGHT. GFS HAS A WEAK COLD FRONT DRIFTING INTO THE
AREA ON TUESDAY WHICH COULD PROVIDE A FOCUS FOR
THUNDERSTORMS...BUT WILL KEEP THE FORECAST DRY FOR NOW SINCE THE
PREVIOUS RUNS WERE DRY. WOULD LIKE TO SEE A LITTLE MORE
CONSISTENCY BEFORE ADDING POPS.

CARNEY

&&

.AVIATION...
/1247 PM CDT WED MAY 25 2011/

STRONG TO SEVERE STORMS WILL TRACK ACROSS KCOU...KSUS...AND KSTL
THIS AFTERNOON. KUIN MAY BE NORTH OF STRONGEST CELLS. SEE TAFS FOR
TIMING SPECIFICS.

SPECIFICS FOR KSTL...EXPECT STRONG TO SEVERE THUNDERSTORMS TO
IMPACT KSTL FROM 22Z TO 24Z. BREAK IN PRECIP WILL FOLLOW...THEN
GRADUALLY FALLING CIGS AND LIGHT RAIN BY 15Z.

BROWNING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AUDRAIN MO-BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
     MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
     MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 25, 10:23 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1123 AM CDT WED MAY 25 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1123 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY OVER THE
AREA THIS AFTERNOON AND EVENING. A FEW STRONG TO VIOLENT LONG
TRACK TORNADOES...HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND
GUSTS CAN BE EXPECTED WITH THE MOST INTENSE THUNDERSTORMS. THESE
STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL ON
INCREASINGLY SATURATED SOIL. THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION THURSDAY
AND AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY RAINFALL OR
FLOODING
TO THE NATIONAL WEATHER SERVICE.

BROWNING

In the hours before

Local storm report, May 25, 6:18 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     FLASH FLOOD      SHELBYVILLE             39.81N  92.04W
05/25/2011                   SHELBY             MO   LAW ENFORCEMENT

            ONE ROAD CLOSURE DUE TO FLOODING...HIGHWAY 151 S OF
            CLARENCE

&&

TES
Local storm report, May 25, 6:59 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             O'FALLON                38.59N  89.91W
05/25/2011  M0.50 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

KARLZ
Local storm report, May 25, 7:45 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             JONESBURG               38.85N  91.31W
05/25/2011  E0.25 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

MILLER
Local storm report, May 25, 11:47 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             RAMSEY                  39.14N  89.11W
05/25/2011  E0.25 INCH       FAYETTE            IL   AMATEUR RADIO

            PEA-SIZE HAIL IN THE COMMUNITY OF DRESSOR IN NORTH
            CENTRAL FAYETTE COUNTY.

&&

FUCHS
Local storm report, May 25, 11:54 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             4 N RAMSEY              39.20N  89.11W
05/25/2011  E0.50 INCH       FAYETTE            IL   TRAINED SPOTTER

&&

FUCHS

The radar

The Lincoln radar (KILX), 114 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Fayette

When
May 25, 11:57 AM CST to 11:59 AM CST
Where
Fayette County, 0.74 mi ESE of Ramsey
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.144, -89.108

Hail, Montgomery

When
May 25, 2:04 PM CST
Where
Montgomery County, 0.6 mi WNW of Taylor Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.133, -89.490

Hail, Adams

When
May 25, 2:10 PM CST
Where
Adams County, Quincy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -91.400

Hail, Macoupin

When
May 25, 2:50 PM CST
Where
Macoupin County, 2.87 mi N of Bunker Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.072, -89.952

Hail, Macoupin

When
May 25, 3:00 PM CST
Where
Macoupin County, 1.31 mi SW of Carlinville to 2.25 mi SE of Carlinville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.267, -89.897

Thunderstorm Wind, Montgomery

When
May 25, 3:05 PM CST
Where
Montgomery County, 0.2 mi SW of Waggoner
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.378, -89.652

Thunderstorm winds blew down several large trees and power lines around town.

Hail, Madison

When
May 25, 3:37 PM CST to 3:50 PM CST
Where
Madison County, 1.22 mi NNW of Madison to 0.73 mi ENE of Maryland Place
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.697, -90.155

Thunderstorm Wind, Madison

When
May 25, 3:55 PM CST
Where
Madison County, 1 mi NW of Wood River
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.860, -90.093

Hail, Madison

When
May 25, 3:58 PM CST
Where
Madison County, 0.85 mi S of Mitchell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.758, -90.080

Hail, St. Clair

When
May 25, 4:00 PM CST to 4:01 PM CST
Where
St. Clair County, 0.64 mi WSW of Freeburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.426, -89.911

Thunderstorm Wind, St. Clair

When
May 25, 4:00 PM CST
Where
St. Clair County, 0.91 mi WSW of Freeburg to Freeburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.424, -89.915

Thunderstorm winds blew down numerous trees and power lines around town.

Hail, St. Clair

When
May 25, 4:10 PM CST
Where
St. Clair County, Mascoutah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.500, -89.800

Hail, Randolph

When
May 25, 4:20 PM CST
Where
Randolph County, 0.72 mi NNW of Ellis Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.009, -89.906

Thunderstorm Wind, Madison

When
May 25, 4:21 PM CST
Where
Madison County, Highland
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.730, -89.670

Thunderstorm winds blew down numerous large tree limbs.

Flash Flood, Brown

When
May 25, 4:30 PM CST to 8:30 PM CST
Where
Brown County, 2.18 mi SSE of Damon to 4.48 mi E of Buckhorn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.051, -90.813

Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were closed due to flooding including County Roads 850N and 1600E between Copperstown and Star Bridge at the Brown/Schuyler county line.

Hail, Randolph

When
May 25, 4:48 PM CST
Where
Randolph County, 0.43 mi ENE of Baldwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.183, -89.843

Thunderstorm Wind, Bond

When
May 25, 4:48 PM CST to 4:50 PM CST
Where
Bond County, 3.36 mi SW of Durley to 0.6 mi WSW of Smithboro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.891, -89.407

Thunderstorm winds blew down several trees and power lines in Greenville and Smithboro.

Thunderstorm Wind, Montgomery

When
May 25, 4:49 PM CST
Where
Montgomery County, Nokomis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -89.280

Thunderstorm winds blew down several trees and power lines as well as numerous large tree limbs around town.

Thunderstorm Wind, Randolph

When
May 25, 4:50 PM CST to 4:55 PM CST
Where
Randolph County, Chester to 0.97 mi NNW of Rockwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.900, -89.820

Thunderstorm winds blew down several power poles on the east side of Chester. Also, several trees were blown down along Illinois Route 3 between Chester and Rockwood.

Hail, Marion

When
May 25, 4:50 PM CST
Where
Marion County, Centralia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -89.130

Thunderstorm Wind, Marion

When
May 25, 5:45 PM CST to 5:50 PM CST
Where
Marion County, 1.33 mi SW of Slap Out to 1.77 mi NE of Slap Out
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.487, -88.848

Thunderstorm winds blew down several trees. A couple of the trees were blown onto County Highway 28 near Iuka Road and on Kell Road about 3 miles east of Kell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322514, 322546, 322550, 322594, 322628, 322822, 322816, 322829, 322817, 322825, 322826, 322827, 322830, 322832, 322868, 322855, 322859, 322853, 322856, 322862, 323416.